Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)



Bochner-Kähler metrics

Author: Robert L. Bryant
Journal: J. Amer. Math. Soc. 14 (2001), 623-715
MSC (2000): Primary 53B35; Secondary 53C55
Published electronically: March 20, 2001
MathSciNet review: 1824987
Full-text PDF

Abstract | References | Similar Articles | Additional Information


A Kähler metric is said to be Bochner-Kähler if its Bochner curvature vanishes. This is a nontrivial condition when the complex dimension of the underlying manifold is at least $2$. In this article it will be shown that, in a certain well-defined sense, the space of Bochner-Kähler metrics in complex dimension $n$has real dimension $n{+}1$ and a recipe for an explicit formula for any Bochner-Kähler metric will be given.

It is shown that any Bochner-Kähler metric in complex dimension $n$ has local (real) cohomogeneity at most $n$. The Bochner-Kähler metrics that can be `analytically continued' to a complete metric, free of singularities, are identified. In particular, it is shown that the only compact Bochner-Kähler manifolds are the discrete quotients of the known symmetric examples. However, there are compact Bochner-Kähler orbifolds that are not locally symmetric. In fact, every weighted projective space carries a Bochner-Kähler metric.

The fundamental technique is to construct a canonical infinitesimal torus action on a Bochner-Kähler metric whose associated momentum mapping has the orbits of its symmetry pseudo-groupoid as fibers.

References [Enhancements On Off] (What's this?)

  • 1. M. Abreu, Kähler geometry of toric varieties and extremal metrics, Internat. J. Math. 9 (1998), 641-651. MR 99j:58047
  • 2. V. Apostolov and P. Gauduchon, Self-dual Einstein Hermitian four-manifolds, preprint, 2000, arXiv:math.DG/0003162.
  • 3. A. Besse, Einstein Manifolds, Springer-Verlag, New York, 1987. MR 88f:53087
  • 4. S. Bochner, Curvature and Betti numbers, II, Ann. Math. 50 (1949), 77-93. MR 10:571f
  • 5. S. Bochner and K. Yano, Curvature and Betti Numbers, Annals of Math. Studies, No. 32, Princeton University Press, Princeton, 1953. MR 15:989f
  • 6. É. Cartan, Sur la structure des groupes inifinis de transformations, Ann. Éc. Norm. 3 (1904), 153-206. (Reprinted in Cartan's Collected Works, Part II.)
  • 7. B. Y. Chen, Some topological obstructions to Bochner-Kähler metrics and their applications, J. Diff. Geom. 13 (1978), 547-558. MR 81f:32037
  • 8. J. Deprez, et al., Classifications of Kähler manifolds satisfying some curvature conditions, Sci. Rep. Niigata Univ. Ser. A 24 (1988), 1-12. MR 89d:53045
  • 9. A. Derdzinski, Self-dual Kähler manifolds and Einstein manifolds of dimension four, Compositio Math. 49 (1983), 405-433. MR 84h:53060
  • 10. N. Ejiri, Bochner-Kähler metrics, Bull. Sci. Math. 108 (1984), 423-436. MR 86g:53026
  • 11. W. Fulton and J. Harris, Representation Theory, Graduate Texts in Mathematics, no. 129, Springer-Verlag, New York, 1991. MR 93a:20069
  • 12. V. Guillemin, Kaehler metrics on toric varieties, J. Diff. Geom. 40 (1994), 285-309. MR 95h:32029
  • 13. S. Helgason, Differential Geometry, Lie Groups, and Symmetric Spaces, Academic Press, Princeton, 1978. MR 80k:53081
  • 14. Y. Kamishima, Uniformization of Kähler manifolds with vanishing Bochner tensor, Acta Math. 172 (1994), 299-308. MR 95c:53080
  • 15. U.-H. Ki and B. H. Kim, Manifolds with Kaehler-Bochner metric, Kyungpook Math. J. 32 (1992), 285-290. MR 93m:53075
  • 16. J. Leysen, et al., Some curvature conditions in Bochner-Kaehler manifolds, Atti Accad. Peloritana Pericolanti Cl. Sci. Fis. Mat. Natur. 65 (1987), 85-94. MR 90b:53027
  • 17. S. Kobayashi and K. Nomizu, Foundations of Differential Geometry, vol. II, John Wiley & Sons, New York, 1963. MR 38:6501
  • 18. K. Mackenzie, Lie algebroids and Lie pseudoalgebras, Bull. London Math. Soc. 27 (1995), 97-147. MR 96i:58183
  • 19. M. Matsumoto, On Kählerian spaces with parallel or vanishing Bochner curvature tensor, Tensor (N.S.) 20 (1969), 25-28. MR 39:3433
  • 20. M. Matsumoto and S. Tanno, Kählerian spaces with parallel or vanishing Bochner curvature tensor, Tensor (N.S.) 27 (1973), 291-294. MR 49:7943
  • 21. J. Pradines, Théorie de Lie pour les groupoïdes différentiables. Calcul différenetiel dans la catégorie des groupoïdes infinitésimaux, C. R. Acad. Sci. Paris Sér. A-B 264 (1967), A245-A248. MR 35:7242
  • 22. J. Pradines, Troisième théorème de Lie sur les groupoïdes différentiables, C. R. Acad. Sci. Paris Sér. A-B 267 (1968), A21-A23. MR 37:6969
  • 23. C. Procesi, The invariant theory of $n\times n$ matrices, Advances in Math. 19 (1976), 306-381. MR 54:7512
  • 24. N. Pusic, On an invariant tensor of a conformal transformation of a hyperbolic Kaehlerian space, Zb. Rad. 4 (1990), 55-64. MR 92j:53014
  • 25. N. Pusic, On $HB$-flat hyperbolic Kaehlerian spaces, Mat. Vesnik 49 (1997), 35-44. MR 98i:53044
  • 26. K. Shiga, Cohomology of Lie algebras over a manifold. I & II, J. Math. Soc. Japan 26 (1974), 324-361, 587-607. MR 51:4267, MR 51:4268
  • 27. A. Cannas da Silva and A. Weinstein, Geometric Models for Noncommutative Algebras, University of California at Berkeley Lecture Notes, American Mathematical Society, 1999. CMP 2000:15
  • 28. S. Tachibana and R. Liu, Notes on Kaehlerian metrics with vanishing Bochner curvature tensor, Kodai Math. Sem. Rep. 22 (1970), 313-321. MR 42:1030
  • 29. H. Takagi and Y. Watanabe, Kählerian manifolds with vanishing Bochner curvature tensor satisfying $R(X,\,Y)-R_1=0$, Hokkaido Math. J. 3 (1974), 129-132. MR 49:3736
  • 30. D. Van Lindt and L. Verstraelen, A survey on axioms of submanifolds in Riemannian and Kählerian geometry, Colloq. Math. 54 (1987), 193-213. MR 89h:53115

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2000): 53B35, 53C55

Retrieve articles in all journals with MSC (2000): 53B35, 53C55

Additional Information

Robert L. Bryant
Affiliation: Department of Mathematics, Duke University, P.O. Box 90320, Durham, North Carolina 27708-0320

Keywords: K\"ahler metrics, Bochner tensor, momentum map, polytope
Received by editor(s): July 6, 2000
Received by editor(s) in revised form: December 19, 2000
Published electronically: March 20, 2001
Additional Notes: The research for this article was made possible by support from the National Science Foundation through grant DMS-9870164 and from Duke University.
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society